Purpose of this policy
- reduce the incidence of volatile substance use
- provide guidance if volatile substance use creates an emergency
- recognise that volatile substance use requires a unique response.
Schools must be prepared to:
- react to a volatile substance use emergency
- respond to evidence of volatile substance use with education and support from trained experts.
Warning: Volatile substance use increases when publicity occurs, if there is no evidence of volatile substance use in the area, it may be counterproductive to raise the matter in the classroom.
Current national and state policies and strategies indicate that volatile substances should not form part of general school-based drug education programs. Department resources provide classroom based information around volatile substances in the context of occupational health and safety and dealing with hazardous substances and poisons.
Specific, targeted education programs to address volatile substance use may be required for students who are already using these substances. These targeted education programs should be conducted outside of the classroom and conducted by trained experts and offered alongside school-based intervention support.
Volatile substances are chemicals that give off vapours and fumes at room temperature. These are also known as inhalants or solvents and can include volatile solvents, aerosols, gases, glues and nitrites. These substances have psychoactive properties and their inhalation can be potentially intoxicating. The effects will vary depending on the substance used, the amount inhaled, the method and duration of use, the physical and psychological profile of the user and the environment where used.
Volatile substance use, could cause:
- uninhibited behaviour
- decreased heart and breathing rates
- heart failure
- death by accident.
Readily available solvents, many of which are highly flammable, include:
- correction fluids
- aerosol sprays
- butane gas
Actions and responses
If a volatile substance use emergency occurs:
When volatile substances have been ingested, maintaining a calm demeanour and encouraging calm among others is particularly pertinent. If young people become panicked, or are startled by an unexpected intrusion, they are not only subject to the normal hazards of intoxication, they also risk ‘sudden sniffing death’ from cardiac arrest.
assess the situation
Information can be obtained through observation or behavioural and physical symptoms, as well as by ‘gentle’ questioning.
ensure safety and provide assistance to those overcome by effects
If a person who has been using volatile solvents is unconscious, drowsy, has chest pains, difficulty breathing, blurred vision, vomiting, or other symptoms that cause concern seek immediate medical assistance. Consider the safety of all involved, including yourself.
seek further assistance if necessary
If there are concerns about the immediate health of students or the numbers of students involved send someone for support. Where possible do not leave students unattended.
inform the school administration
An incident involving volatile substances should be reported to the principal. Depending on the severity and nature of the incident, it then becomes the principal’s responsibility to fully document and report the incident to Emergency and Security Management, the regional office and where necessary to the Victorian WorkCover Authority
Parents/guardians of students involved in the incident should be contacted. Be aware of sensitivities associated with volatile substance use.
Important: As solvents make the body more sensitive to adrenaline, do not frighten or chase solvent users.
Education and Training Reform Act 2006
Drug Education - for information on the role of the principal, teaching materials and resources to assist with drug related issues and engaging parents in drug education.